Michigan, 2011

High Wind in Michigan, May 9, 2011

May 9, 2011 · NWS MQT · 1 event in 1 county or zone

A wake low resulting from a thunderstorm complex moving through Wisconsin caused wind damage over Gogebic County on the afternoon of the 9th.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MQT wrote it up.

A wake low resulting from a thunderstorm complex moving through Wisconsin caused wind damage over Gogebic County on the afternoon of the 9th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at May 9, 3:04 AM CST, 8 hours 51 minutes earlier.

Area forecast discussion, May 9, 3:04 AM CST, 8 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
504 AM EDT MON MAY 9 2011

.DISCUSSION /TODAY THROUGH THURSDAY/...

EXPECT A SIMILAR DAY TODAY AS YESTERDAY...WITH DRY CONDITIONS AND
FIRE WX CONCERNS THE MAIN ISSUE. BIGGEST QUESTION WILL BE IF ALL
THREE RED FLAG WARNING CRITERIA WILL COME TOGETHER. FIRST...MID
CLOUDS SPREADING OVER MUCH OF THE AREA EARLY THIS MORNING SHOULD
CONTINUE TO SLIDE NE AND GRADUALLY DISSIPATE AS THEY HEAD INTO THE
DRIER AIR FROM THE HIGH JUST E OF HUDSON BAY. FARTHER W...WIDESPREAD
LINE OF THUNDERSTORMS HAS DEVELOPED AND MOVED INTO WRN MN. EXPECT
THIS AREA OF SHOWERS AND THUNDERSTORMS TO CONTINUE TO TRACK ENE AND
TOWARDS THE AREA AND SPREAD HIGH CLOUDS OVER THE WRN CWA DURING THE
MORNING. SHORTWAVE AIDING THIS AREA OF THUNDERSTORMS SHOULD ALSO
CONTINUE NE AND POSSIBLY BRING SOME SHOWERS TO THE FAR WRN CWA THIS
AFTN. DRY AIR BELOW H700 WILL LIKELY HOLD OFF PCPN FOR THE REST OF
THE AREA UNTIL THE EVENING HOURS. MODELS CONSISTENT ON HOLDING THE
BEST INSTABILITY FARTHER S THROUGH MUCH OF THE DAY...SO HAVE JUST
MENTIONED SHOWERS AND EXPECT THE THUNDERSTORMS TO FEED SE INTO THE
BETTER INSTABILITY AND H850 JET. AS FOR HIGHS TODAY...EXPECT VALUES
TO BE AT OR SLIGHTLY BELOW HIGHS REACHED YESTERDAY. CLOUDS STREAMING
ACROSS THE AREA AND INCREASING WAA WILL TRY TO LIMIT MIXING...MODELS
ONLY SHOW MIXING UP TO H900-875...WHICH WOULD PRODUCE TEMPS IN THE
MID/UPPER 60S TODAY. THIS IS SIMILAR TO NAM/MET AND THEIR BIAS
CORRECTED TEMPS...WHICH HAVE PERFORMED WELL THIS SPRING IN THESE
SITUATIONS. THINK THE BEST CHANCE FOR REACHING 70 TODAY WILL BE OVER
THE SE WIND DOWNSLOPE AREAS AND OVER THE ERN CWA...WHERE THEY ARE
MORE LIKELY TO SEE MORE SUN AND INCREASED MIXING. MIXING INTO THE
DRIER AIR ALOFT SHOULD PRODUCE ANOTHER DAY WITH DEWPOINTS FALLING
INTO THE UPPER 20S OVER THE CNTRL/ERN CWA...WHICH PRODUCES RH VALUES
RIGHT AROUND 25 PERCENT WITH THE CURRENT TEMP FORECAST.
FINALLY...GRADIENT BETWEEN THE DEVELOPING LOW OVER WRN NEBRASKA AND
HIGH JUST E OF HUDSON BAY WILL LEAD TO SE WINDS SUSTAINED AROUND 10
TO 15KTS TODAY. MIXING TO H900-875 WOULD PRODUCE GUSTS TOWARDS
25KTS...WHICH WOULD ADD ONE MORE INGREDIENT TO THE HEIGHTENED FIRE
WX CONCERNS. WAS VERY TEMPTED TO ISSUE A RED FLAG WARNING FOR MUCH
OF THE AREA...BUT CONCERNS OVER TEMPS THIS AFTN WITH CLOUDS AND
APPROACHING PCPN...ALONG WITH UNCERTAINTY ON SEEING SUSTAINED WINDS
REACHING THE 20MPH CRITERIA FOR 3HRS HAS CAUSED ME TO HOLD OFF. WILL
ISSUE A WILDFIRE POTENTIAL STATEMENT AND PASS CONCERNS ONTO THE NEXT
SHIFT FOR MONITORING.

TONIGHT...PREVIOUSLY MENTIONED SHORTWAVE AND ISENTROPIC ASCENT WILL
SLIDE ACROSS THE CWA TONIGHT. NAM/GFS/ECMWF ALL SHOWING ELEVATED
INSTABILITY TRYING TO WORK INTO THE SRN PART OF THE CWA...WHICH MAY
BE ENOUGH TO PRODUCE A FEW RUMBLES OF THUNDER. OTHERWISE...FELT THE
PREVIOUS SHIFT HAD A GOOD HANDLE ON POPS...WITH THE BEST CHANCES
OVER THE SRN PART OF THE AREA CLOSER TO THE BEST WAA AND POSSIBLE
CONVECTION OVER WI.

TROUGH WILL CONTINUE TO DIG OVER THE WRN CONUS ON TUES AND AMPLIFY
THE RIDGE BEHIND THE EXITING SHORTWAVE. THIS SHOULD DIMINISH THE
LINGERING PCPN OVER THE ERN CWA DURING THE MORNING. PLENTY OF
MOISTURE BELOW H750...ALONG WITH PERSISTANT WAA...WILL LIKELY
PRODUCE PARTLY/MOSTLY CLOUDY SKIES ACROSS THE AREA.
MEANWHILE...WARM/DRY AIR ABOVE H750 WILL LIKELY CAP ANY PCPN
DEVELOPMENT. THEREFORE...HAVE WENT WITH A MAINLY DRY
FORECAST...OTHER THAN A FEW LINGERING SHOWERS OVER THE SERN CWA IN
THE MORNING. TEMPS WILL DEPEND ON CLOUD COVER AND IN TURN THE AMNT
OF MIXING INTO THE WARM AIR ALOFT...BUT EXPECT VALUES TO REMAIN NEAR
NORMAL AND IN THE 60S.

TUES NIGHT INTO WED...SFC LOW WILL BE TRACKING N THROUGH THE ERN
DAKOTAS DURING THIS TIME...WHILE THE WARM FRONT REMAINS HUNG UP S OF
THE AREA...FROM SRN MN TO NRN INDIANA. BEST CHANCE FOR THUNDERSTORMS
LOOKS TO BE ON TUES NIGHT...WITH DECENT ELEVATED CAPE VALUES
/APPROACHING 1000 J/KG/ AND STRONG H700-500 LAPSE RATES OVER 7C/KM.
EXPECT THE SHOWERS AND THUNDERSTORMS TO DEVELOP ALONG THE STRONG
H850-700 WAA TUES NIGHT AND THEN QUICKLY PUSH NE INTO CANADA BY WED
MORNING. WITH THE RIDGE AXIS STARTING TO SHIFT E ON WED...EXPECT THE
WARMEST TEMPS OF THE WEEK TO OCCUR. WARMEST AIR SHOULD STAY TO THE S
OF THE AREA...AS THE WARM FRONT PUSHES IN TO SRN WI...BUT STILL
EXPECT ABOVE NORMAL TEMPS AND LIKELY THE WARMEST VALUES OF THE WEEK.
ONCE AGAIN...TEMPS WILL LARGELY DEPEND ON CLOUD COVER AND MIXING AS
THE MAIN PCPN FROM TUES NIGHT STARTS TO SHIFT TO THE N OF THE
AREA...BUT WOULD NOT BE SURPRISED TO SEE A COUPLE LOCATIONS TRY TO
HIT 80. NEXT PIECE OF ENERGY LOOKS TO SHIFT TOWARDS THE CWA ON WED
AFTN. HAVE CONTINUED CHANCE POPS DURING THAT TIME...BUT DO HAVE SOME
CONCERNS ON THE WARM AIR AROUND H850 BEING ENOUGH TO CAP ANY
DEVELOPMENT.

EXPECT THE UNSETTLED WEATHER TO CONTINUE WED NIGHT INTO THURS...AS
THE UPPER LOW BEGINS TO SLIDE NE AND ENERGY ASSOCIATED WITH THE
TROUGH CONTINUES TO EJECT INTO THE AREA. WILL CONTINUE CHANCE POPS
WITH SHORTWAVE PROGGED TO SLIDE NE ACROSS THE AREA WED NIGHT INTO
THURS MORN. WITH THE RIDGE AXIS JUST TO THE E OF THE AREA...EXPECT
NORMAL TO ABOVE NORMAL TEMPS TO CONTINUE...AS H850 TEMPS REACH 16C
AND FORM THE TOP OF THE INVERSION.
&&

.AVIATION /FOR THE 06Z TAF ISSUANCE/...

VFR CEILINGS AND VIS WILL CONTINUE THROUGH THE PERIOD. THE
MAIN DILEMMA AVIATION WISE WILL BE STRENGTHENING SE WINDS...WITH
GUSTS IN THE MID TO UPPER 20KT RANGE MONDAY AFTERNOON AND EVENING
AND ALSO SOME LLWS FOR TONIGHT AT SAW AND FOR BOTH SITES MON EVENING.
&&

.MARINE /FOR THE 4 AM LAKE SUPERIOR FORECAST ISSUANCE/...

ESE WINDS WILL INCREASE TO 25 KTS LATE TODAY AND CONTINUE INTO EARLY
WEDNESDAY DUE TO A STRENGTHENING GRADIENT BTWN HUDSON BAY HIGH
PRESSURE MOVING EAST INTO QUEBEC AND LOW PRES SLOWLY LIFTING NORTH
THROUGH THE CENTRAL PLAINS. THE STRONGEST WINDS WILL BE OVER CENTRAL
AND EASTERN LAKE SUPERIOR. WINDS WILL DECREASE BLO 20 KNOTS BY WED
EVENING AS THE LOW PRESSURE TROUGH OVER THE NRN PLAINS MOVES INTO
WESTERN LAKE SUPERIOR.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
UPPER MICHIGAN...
NONE.
LAKE SUPERIOR...
NONE.
LAKE MICHIGAN...
NONE.
&&

DISCUSSION...SRF
AVIATION...07
MARINE...VOSS
Hazardous weather outlook, May 9, 3:12 AM CST, 8 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
512 AM EDT MON MAY 9 2011

MIZ001>007-009>014-084-085-101200-
KEWEENAW-ONTONAGON-NORTHERN HOUGHTON-BARAGA-MARQUETTE-ALGER-LUCE-
GOGEBIC-IRON-DICKINSON-MENOMINEE-DELTA-SOUTHERN SCHOOLCRAFT-
SOUTHERN HOUGHTON-NORTHERN SCHOOLCRAFT-
512 AM EDT MON MAY 9 2011 /412 AM CDT MON MAY 9 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER
MICHIGAN AND CENTRAL UPPER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THE COMBINATION OF LOW RELATIVE HUMIDITY VALUES...GUSTY SOUTHEASTERLY
WINDS...AND ABOVE NORMAL TEMPERATURES WILL LEAD TO ELEVATED FIRE
DANGER TODAY AWAY FROM LAKE MICHIGAN AND THE KEWEENAW PENINSULA.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS TONIGHT NEAR THE WISCONSIN
BORDER.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CHANCE OF THUNDERSTORMS TUESDAY NIGHT THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

LSZ162-240>251-263>267-101200-
LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI TO GRAND
PORTAGE MN BEYOND 5NM-SAXON HARBOR WI TO BLACK RIVER MI-
BLACK RIVER TO ONTONAGON MI-
ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI-
UPPER ENTRANCE OF PORTAGE CANAL TO EAGLE RIVER MI-
EAGLE RIVER TO MANITOU ISLAND MI-
MANITOU ISLAND TO POINT ISABELLE MI-
POINT ISABELLE TO LOWER ENTRANCE OF PORTAGE CANAL MI-
LOWER ENTRANCE OF PORTAGE CANAL TO HURON ISLANDS MI INCLUDING
KEWEENAW AND HURON BAYS-HURON ISLANDS TO MARQUETTE MI-
MARQUETTE TO MUNISING MI-MUNISING TO GRAND MARAIS MI-
GRAND MARAIS TO WHITEFISH POINT MI-
LAKE SUPERIOR FROM SAXON HARBOR WI TO UPPER ENTRANCE TO PORTAGE
CANAL MI 5NM OFF SHORE TO THE US/CANADIAN BORDER INCLUDING ISLE
ROYALE NATIONAL PARK-
LAKE SUPERIOR FROM UPPER ENTRANCE TO PORTAGE CANAL TO MANITOU
ISLAND MI 5NM OFF SHORE TO THE US/CANADIAN BORDER-
LAKE SUPERIOR WEST OF LINE FROM MANITOU ISLAND TO MARQUETTE MI
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR EAST OF A LINE FROM MANITOU ISLAND TO MARQUETTE MI
AND WEST OF A LINE FROM GRAND MARAIS MI TO THE US/CANADIAN BORDER
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR FROM GRAND MARAIS MI TO WHITEFISH POINT MI 5NM OFF
SHORE TO THE US/CANADIAN BORDER-
512 AM EDT MON MAY 9 2011 /412 AM CDT MON MAY 9 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE
SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS OVER WESTERN LAKE SUPERIOR
TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CHANCE OF THUNDERSTORMS TUESDAY NIGHT THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

LMZ221-248-250-101200-
GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI-
5NM EAST OF A LINE FROM FAIRPORT MI TO ROCK ISLAND PASSAGE-
512 AM EDT MON MAY 9 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE
LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CHANCE OF THUNDERSTORMS LATE TUESDAY NIGHT THROUGH
THURSDAY.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

SRF

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Gogebic

When
May 9, 11:55 AM CST to 1:15 PM CST
Where
Gogebic forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
46.496, -89.796 (the zone’s center; the record gives no point)

Strong southeast winds from a wake low knocked down numerous trees near Little Girls Point in far western Gogebic County. Winds at the AWOS in Ironwood gusted near 50 mph during the event.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2011Every state in 2011This day in weather historyWarnings in Michigan, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 302200.